Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Feb 25, 2024, 1:38 AM MST for 6 counties in Nebraska. It took effect at Feb 25, 2024, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2024, 1:38 AM MST (08:38 UTC)
- In effect from
- Feb 25, 2024, 11:00 AM MST
- Expired
- Feb 25, 2024, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 124 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3140 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Feb 24, 10:11 PM MST, 3 hours 27 minutes earlier. Its key messages:
- Long duration, widespread high wind event is on track for this weekend through early next week.
- Increased fire weather threat for the Nebraska Panhandle on Sunday.
- Colder temperatures and increasing chances for snow will develop Monday night and Tuesday. Over a foot of accumulation possible in the Snowy and Sierra Madres.
Area forecast discussion, Feb 24, 10:11 PM MST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1011 PM MST Sat Feb 24 2024
.KEY MESSAGES...
- Long duration, widespread high wind event is on track for
this weekend through early next week.
- Increased fire weather threat for the Nebraska Panhandle on
Sunday.
- Colder temperatures and increasing chances for snow will
develop Monday night and Tuesday. Over a foot of accumulation
possible in the Snowy and Sierra Madres.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 225 PM MST Sat Feb 24 2024
Currently...Widespread high wind event ongoing this afternoon.
Most southeast Wyoming forecast zones have been hitting this
afternoon. Went ahead and upgraded most of the remaining High
Wind Watches to warnings this afternoon. Surface trough that was
over the Laramie Range through much of the morning has now
shifted eastward into the Panhandle. Started seeing strong winds
at KCYS and out in eastern Laramie County at Gun Barrel. Craig
to Casper 850/700mb height gradients currently 61 and 60mtrs
respectively and are forecast to continue increasing during the
evening hours tonight. Latest high wind guidance has backed off
on our Rawlins forecast zone until Sunday afternoon. Decided to
re-issue a watch for that zone for Sunday.
Craig to Casper gradients up near 70/60mtrs tonight after 06Z.
GFS 700-800mb winds remain up near 60kts across much of
southeast Wyoming. Strong winds expected to remain ongoing
overnight.
Evening crew may need to extend both central and eastern Laramie
County zones as we currently have them expiring at 2AM. Could
easily see these warnings continue pat that time as GFS keeps
these strong winds going through 12Z to 15Z.
Strong gradients expected much of Sunday with 850/700mb height
gradients in the mid 60 mtr range through Sunday evening before
evening. Mid crew may need to expand headlines into the
Panhandle as GFS 850mb winds close to 50kts across the northern
Panhandle late Sunday afternoon into the evening hours.
Had a large grass fire just west of Cheyenne today along
Interstate 80 with these strong winds. Similar conditions
expected Sunday with the strong winds...maybe slightly higher
humidity. Will need to continue stressing increased fire weather
dangers in our morning fire weather forecast for areas that do
not have a snow pack.
Attention turns to Monday as winds ease. Snow begins to develop
in the western mountains Monday morning in the southwest flow
ahead of a strong shortwave digging into northern California and
northern Nevada. A persistent band of moderate to heavy snowfall
evident over the Snowy and Sierra Madre Ranges. A 18-24 hour
period of heavy snow looking likely for these ranges. After
coordinating with neighboring offices...decided to issue a
Winter Storm Watch from Monday morning through Tuesday
afternoon.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 225 PM MST Sat Feb 24 2024
After a strong windy pattern that is expected to persist through the
early portion of the week, much colder air is expected to push its
way into the region, bringing with it our next chance for snowfall
across the CWA. Zonal flow is expected to break down Monday night
into Tuesday, with the arrival of the next positively tilted long
wave trough, that is progged to dig from the Pacific Northwest
through to the Intermountain West by early Tuesday morning. Decent
atmospheric river signal has remained favorable, indicated by the
elongated moisture plume from the Pacific through to Desert
Southwest and extending some higher PWATs across the central to
southern half of Wyoming. As a result, snow chances continue to look
good with the arrival of this system, with good moisture transport
ahead of the cold front boundary. Mountains are expected to remain
the most favorable under this setup, with the strong orographic lift
and plenty of moisture advection across the zone pushing snow totals
for the Sierra Madres and the Snowy Range upwards to just over a
foot or two. Decently higher confidence for the mountain snowfall
solution, with model agreement between the Euro and the GFS in terms
of overall pattern and timing of the longwave feature. As the cold
front continues to dig to the southeast, snow chances increase from
west to east along this boundary. Some uncertainty with how much
snowfall will make its way across the High Plains, with the upper
level trough being fairly quick moving in nature and shifting the
moisture off to the east. However, ensemble members have continued
to trend QPF upwards. As a result, decided to go with a blend of the
NBM, which seem to be more in-line with the increased QPF in the
ensemble members.
Through mid to late week, warmer weather is expected with upper
level ridging building back across the region. Temperatures on
Wednesday will largely depend on how quickly the cold air dissipates
across the region, and when the warmer flow will begin to take hold.
Currently, the GFS keeps the much colder air holding on a bit longer
through Wednesday with 700mb temperatures -12C to -14C for southeast
Wyoming and much colder for the Nebraska Panhandle. Went ahead and
continued to decrease daytime highs for the CWA on Wednesday by
mixing in lower NBM percentiles , with the NAEFS mean 700mb
temperatures in the climatological 10th percentile across southwest
Wyoming. Thursday onward should return to more seasonable weather,
with daytime highs jumping a good 15 degrees from the previous day
and hovering at or above freezing. In addition to the warmer
temperatures, strong winds return across the CWA mid to late week,
with shortwave disturbances pulsing across the zone and increasing
gradients along the way.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1001 PM MST Sat Feb 24 2024
VFR for all terminals through the forecast period. LLWS will be
present at KCYS, KLAR, KBFF, KCDR, KSNY, and KAIA overnight.
Strong wind gusts are expected periodically the next 24 hours
for the SE WY terminals of 30-45 knots at times. Winds should
be gusty for the NE Panhandle terminals by midday Sunday up to
30 knots. Please see individual TAFs for further information.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST Monday for WYZ101-103>107-110-
115>117.
High Wind Watch from 5 AM MST Sunday through Sunday afternoon
for WYZ109.
Winter Storm Watch from late Sunday night through Tuesday
afternoon for WYZ112-114.
High Wind Warning until 2 AM MST Sunday for WYZ118-119.
High Wind Watch from Sunday morning through late Sunday night
for WYZ118.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...MRD
AVIATION...BWHazardous weather outlook, Feb 24, 3:10 AM MST, 22 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 310 AM MST Sat Feb 24 2024 NEZ002-003-019>021-054-055-095-096-WYZ102-111>115-251015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 310 AM MST Sat Feb 24 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A nice February day expected today with above average temperatures and mostly clear skies with ample sunshine. Breezy winds possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Breezy conditions possible over the weekend, but sunny skies remain. Precipitation chances return Monday for the region as temperatures drop significantly for Tuesday. .Spotter information statement... Spotter activation will not be needed. WYZ101-103>110-116>119-251015- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 310 AM MST Sat Feb 24 2024 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Very breezy conditions expected today with clear skies and ample sunshine. High Wind Watches and Warnings are currently in effect across the region. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Gusty winds continue through the weekend and into early next week. Precipitation chances return Monday before temperatures drop significantly on Tuesday. Breezy conditions return Wednesday onward. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Feb 24, 8:10 PM MST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
810 PM MST Sat Feb 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM Non-Tstm Wnd Gst 6 SW South Greeley High 41.05N 104.89W
02/24/2024 M58 MPH Laramie WY Mesonet
Mesonet station KWYH 6.5 N Natural Fort
(WYDOT).
0752 PM Non-Tstm Wnd Gst 7 ESE Arlington 41.55N 106.09W
02/24/2024 M58 MPH Carbon WY Mesonet
Mesonet station WY24 6.9 E Arlington
(WYDOT).
0731 PM Non-Tstm Wnd Gst 7 WSW South Greeley Hig 41.07N 104.93W
02/24/2024 M58 MPH Laramie WY Mesonet
Mesonet station UP229 7.6 N Natural Fort
(UPR).
0715 PM Non-Tstm Wnd Gst 11 WSW Warren Af Base 41.08N 105.04W
02/24/2024 M63 MPH Laramie WY Mesonet
Mesonet station UP226 10.5 NW Natural Fort
(UPR).
&&Local storm report, Feb 24, 10:31 PM MST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1031 PM MST Sat Feb 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM Non-Tstm Wnd Gst 7 ESE Arlington 41.55N 106.09W
02/24/2024 M65 MPH Carbon WY Mesonet
Mesonet station WY24 6.9 E Arlington
(WYDOT).
1006 PM Non-Tstm Wnd Gst 12 WSW Warren Af Base 41.10N 105.07W
02/24/2024 M62 MPH Laramie WY Mesonet
Mesonet station WY38 11.8 S Federal (WYDOT).
1002 PM Non-Tstm Wnd Gst 11 SE Arlington 41.50N 106.05W
02/24/2024 M60 MPH Albany WY Mesonet
Mesonet station WY25 10.7 SE Arlington
(WYDOT).
0949 PM Non-Tstm Wnd Gst 11 WSW Warren Af Base 41.08N 105.04W
02/24/2024 M73 MPH Laramie WY Mesonet
Mesonet station UP226 10.5 NW Natural Fort
(UPR).
0916 PM Non-Tstm Wnd Gst 7 WSW Warren Af Base 41.11N 104.97W
02/24/2024 M65 MPH Laramie WY Mesonet
Mesonet station WY39 6.7 W Warren Af Base
(WYDOT).
0912 PM Non-Tstm Wnd Gst 7 SW Warren Af Base 41.09N 104.98W
02/24/2024 M64 MPH Laramie WY Mesonet
Mesonet station UR546 Borie1.
0826 PM Non-Tstm Wnd Gst 6 SW South Greeley High 41.05N 104.89W
02/24/2024 M60 MPH Laramie WY Mesonet
Mesonet station KWYH 6.5 N Natural Fort
(WYDOT).
0817 PM Non-Tstm Wnd Gst 7 WSW South Greeley Hig 41.07N 104.93W
02/24/2024 M67 MPH Laramie WY Mesonet
Mesonet station UP229 7.6 N Natural Fort
(UPR).
&&Local storm report, Feb 25, 12:07 AM MST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1207 AM MST Sun Feb 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM Non-Tstm Wnd Gst 11 WSW Warren Af Base 41.08N 105.04W
02/24/2024 M68 MPH Laramie WY Mesonet
Mesonet station UP226 10.5 NW Natural Fort
(UPR).
1102 PM Non-Tstm Wnd Gst 11 WSW Warren Af Base 41.08N 105.04W
02/24/2024 M73 MPH Laramie WY Mesonet
Mesonet station UP226 10.5 NW Natural Fort
(UPR).
1106 PM Non-Tstm Wnd Gst 7 SW Federal 41.19N 105.20W
02/24/2024 M60 MPH Laramie WY Mesonet
Mesonet station WY48 7.4 SW Federal (WYDOT).
1112 PM Non-Tstm Wnd Gst 7 WSW Warren Af Base 41.11N 104.97W
02/24/2024 M66 MPH Laramie WY Mesonet
Mesonet station WY39 6.7 W Warren Af Base
(WYDOT).
1112 PM Non-Tstm Wnd Gst 7 WSW South Greeley Hig 41.07N 104.93W
02/24/2024 M58 MPH Laramie WY Mesonet
Mesonet station UP229 7.6 N Natural Fort
(UPR).
1116 PM Non-Tstm Wnd Gst 12 WSW Warren Af Base 41.10N 105.07W
02/24/2024 M65 MPH Laramie WY Mesonet
Mesonet station WY38 11.8 S Federal (WYDOT).
1116 PM Non-Tstm Wnd Gst 7 SW Federal 41.19N 105.20W
02/24/2024 M59 MPH Laramie WY Mesonet
Mesonet station WY48 7.4 SW Federal (WYDOT).
1120 PM Non-Tstm Wnd Gst 9 SE Buford 41.04N 105.15W
02/24/2024 M58 MPH Laramie WY Mesonet
Mesonet station UP204 Lynchw.
1126 PM Non-Tstm Wnd Gst 5 E Buford 41.10N 105.21W
02/24/2024 M62 MPH Laramie WY Mesonet
Mesonet station WY29 4.8 E Buford (WYDOT).
1126 PM Non-Tstm Wnd Gst 7 SW Federal 41.19N 105.20W
02/24/2024 M58 MPH Laramie WY Mesonet
Mesonet station WY48 7.4 SW Federal (WYDOT).
1128 PM Non-Tstm Wnd Gst 11 WSW Warren Af Base 41.08N 105.04W
02/24/2024 M78 MPH Laramie WY Mesonet
Mesonet station UP226 10.5 NW Natural Fort
(UPR).
1135 PM Non-Tstm Wnd Gst 9 SE Buford 41.04N 105.15W
02/24/2024 M60 MPH Laramie WY Mesonet
Mesonet station UP204 Lynchw.
1142 PM Non-Tstm Wnd Gst 6 E Buford 41.10N 105.18W
02/24/2024 M59 MPH Laramie WY Mesonet
Mesonet station UR474 Granws.
1142 PM Non-Tstm Wnd Gst 7 WSW South Greeley Hig 41.07N 104.93W
02/24/2024 M65 MPH Laramie WY Mesonet
Mesonet station UP229 7.6 N Natural Fort
(UPR).
0253 PM Non-Tstm Wnd Gst 2 NE Rawlins 41.80N 107.20W
02/24/2024 M58 MPH Carbon WY ASOS
ASOS station KRWL 1 ENE Rawlins.
1116 PM Non-Tstm Wnd Gst 7 ESE Arlington 41.55N 106.09W
02/24/2024 M62 MPH Carbon WY Mesonet
Mesonet station WY24 6.9 E Arlington
(WYDOT).
1116 PM Non-Tstm Wnd Gst 2 E Arlington 41.59N 106.18W
02/24/2024 M59 MPH Carbon WY Mesonet
Mesonet station WY23 1.6 E Arlington
(WYDOT).
1142 PM Non-Tstm Wnd Gst 2 E Arlington 41.59N 106.18W
02/24/2024 M61 MPH Carbon WY Mesonet
Mesonet station WY23 1.6 E Arlington
(WYDOT).
1044 AM Non-Tstm Wnd Gst 11 SSE Garrett 41.97N 105.52W
02/24/2024 M59 MPH Albany WY Mesonet
Mesonet station DODW4 11 SSE Garrett - Dodge
Creek Raws - Dod.
1044 PM Non-Tstm Wnd Gst 11 SSE Garrett 41.97N 105.52W
02/24/2024 M61 MPH Albany WY Mesonet
Mesonet station DODW4 11 SSE Garrett - Dodge
Creek Raws - Dod.
1116 PM Non-Tstm Wnd Gst 11 SE Arlington 41.50N 106.05W
02/24/2024 M65 MPH Albany WY Mesonet
Mesonet station WY25 10.7 SE Arlington
(WYDOT).
1126 PM Non-Tstm Wnd Gst 11 SE Arlington 41.50N 106.05W
02/24/2024 M66 MPH Albany WY Mesonet
Mesonet station WY25 10.7 SE Arlington
(WYDOT).
&&Local storm report, Feb 25, 1:08 AM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
108 AM MST Sun Feb 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM Non-Tstm Wnd Gst 11 WSW Warren Af Base 41.08N 105.04W
02/24/2024 M81 MPH Laramie WY Mesonet
Mesonet station UP226 10.5 NW Natural Fort
(UPR).
1202 AM Non-Tstm Wnd Gst 11 SE Arlington 41.50N 106.05W
02/25/2024 M59 MPH Albany WY Mesonet
Mesonet station WY25 10.7 SE Arlington
(WYDOT).
1202 AM Non-Tstm Wnd Gst 7 WSW South Greeley Hig 41.07N 104.93W
02/25/2024 M60 MPH Laramie WY Mesonet
Mesonet station UP229 7.6 N Natural Fort
(UPR).
1212 AM Non-Tstm Wnd Gst 12 WSW Warren Af Base 41.10N 105.07W
02/25/2024 M68 MPH Laramie WY Mesonet
Mesonet station WY38 11.8 S Federal (WYDOT).
1216 AM Non-Tstm Wnd Gst 9 SE Buford 41.04N 105.15W
02/25/2024 M59 MPH Laramie WY Mesonet
Mesonet station UP204 Lynchw.
1226 AM Non-Tstm Wnd Gst 2 E Arlington 41.59N 106.18W
02/25/2024 M61 MPH Carbon WY Mesonet
Mesonet station WY23 1.6 E Arlington
(WYDOT).
1235 AM Non-Tstm Wnd Gst 7 E Buford 41.10N 105.17W
02/25/2024 M59 MPH Laramie WY Mesonet
Mesonet station DVI09204 DVI75422.
1237 AM Non-Tstm Wnd Gst 7 SW Warren Af Base 41.09N 104.98W
02/25/2024 M68 MPH Laramie WY Mesonet
Mesonet station UR546 Borie1.
1244 AM Non-Tstm Wnd Gst 11 SSE Garrett 41.97N 105.52W
02/25/2024 M59 MPH Albany WY Mesonet
Mesonet station DODW4 11 SSE Garrett - Dodge
Creek Raws - Dod.
1246 AM Non-Tstm Wnd Gst 6 NNE Buford 41.19N 105.26W
02/25/2024 M62 MPH Laramie WY Mesonet
Mesonet station WY49 6.1 NE Buford (WYDOT).
1246 AM Non-Tstm Wnd Gst 1 SSE Bordeaux 41.93N 104.94W
02/25/2024 M65 MPH Platte WY Mesonet
Mesonet station KBRX 1.4 S Bordeaux (WYDOT).
1248 AM Non-Tstm Wnd Gst 6 E Buford 41.10N 105.18W
02/25/2024 M58 MPH Laramie WY Mesonet
Mesonet station UR474 Granws.
1252 AM Non-Tstm Wnd Gst 5 E Buford 41.10N 105.21W
02/25/2024 M58 MPH Laramie WY Mesonet
Mesonet station WY29 4.8 E Buford (WYDOT).
1252 AM Non-Tstm Wnd Gst 7 SW Federal 41.19N 105.20W
02/25/2024 M65 MPH Laramie WY Mesonet
Mesonet station WY48 7.4 SW Federal (WYDOT).
1252 AM Non-Tstm Wnd Gst 7 WSW Warren Af Base 41.11N 104.97W
02/25/2024 M67 MPH Laramie WY Mesonet
Mesonet station WY39 6.7 W Warren Af Base
(WYDOT).
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 1:48 AM MST | Winter Storm Watch | CYS | Albany, Carbon | 12 hr |
| Feb 25, 2:07 AM MST | High Wind Warning | CYS | Laramie | 40 hr |
| Feb 25, 1:18 PM MST | Winter Storm Watch | CYS | Albany, Carbon | 24 hr |
| Feb 25, 1:18 PM MST | Winter Storm Warning | CYS | Albany, Carbon | 53 hr |
Nearby
Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.